Mississippi, 2004

Damaging Wind in Mississippi, August 22, 2004

August 22, 2004 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 22, 2:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN AUG 22 2004

.DISCUSSION...
BOUNDARY SETTING UP THIS AFTERNOON FROM ERN TX ACROSS NRN LA IS
SPAWNING CONVECTION THAT WILL MAINTAIN THE CHANCE OF PRECIP...
ESPECIALLY SRN ZONES...THIS EVENING. RAIN CHANCES WILL DIMINISH
LATER TONIGHT. SHORTWAVE TROUGH UPSTREAM WILL BE FORECAST ISSUE FOR
MONDAY. MODELS INDICATE THAT THE SYSTEM CURRENTLY APPROACHING FROM
THE SRN PLAINS WILL WEAKEN AND BREAK APART...THE MORE VIGOROUS NRN
SECTION LIFTING OUT TO THE NE. WITH DEEP MOISTURE CURRENTLY IN PLACE
ACROSS THE FORECAST AREA...IT WILL NOT TAKE MUCH FORCING FOR
CONVECTION TO GET KICKED OFF. WILL FOLLOW GFS MOS TREND AND KEEP
RELATIVELY HIGH RAIN CHANCES FOR MONDAY.

THE SERIES OF SHORTWAVES CONTINUES THROUGH TUESDAY. MODELS PULLING
AWAY FROM UPPER RIDGING FORECAST FOR TUESDAY BY EARLIER RUNS WITH
ETA DEVELOPING A RELATIVELY DEEP SHORTWAVE TROUGH OVER THE AREA
TUESDAY AFTERNOON. NO SIGNIFICANT WAVES NOTED TUE NIGHT AND
WEDNESDAY AS EARLIER ADVERTISED RIDGING COMMENCES.

WILL MAINTAIN MORE DIURNAL SCATTERED AFTERNOON CONVECTIVE REGIME
FROM WEDNESDAY INTO THE WEEKEND. NEXT SHORTWAVE BRUSHES NRN MS
THURSDAY BUT RELATIVELY HIGH MID/UPPER HEIGHTS FORECAST TO PERSIST
AND MAIN EFFECTS OF WAVE DEFLECTED N OF THE FORECAST AREA.

SIGNIFICANT MODEL DISCREPANCIES NOTED FOR NEXT WEEKEND. THE EURO
DEVELOP WEAK TROUGHING AS THE UPPER RIDGE IS PUSHED TO THE WEST. THE
GFS MAINTAINS A HEALTHY RIDGE ACROSS THE REGION THROUGH SUNDAY WITH
A WEAK SURFACE BOUNDARY DROPPING THROUGH LATE IN THE PERIOD.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 22, 1:57 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT SUN AUG 22 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231957-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
257 PM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...FLOODING...
AS SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE ACROSS THE AREA
THIS EVENING AND MONDAY...HIGH LEVELS OF ATMOSPHERIC MOISTURE
WILL SUPPORT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. MOST AREAS
WILL SEE BETWEEN 1/2 AND 1 INCH OF RAIN. HOWEVER...THE POTENTIAL
EXISTS FOR SOME STORMS TO REPEATEDLY MOVE OVER THE SAME AREAS
WHICH MAY RESULT IN HIGHER RAINFALL AMOUNTS BETWEEN 1 AND 2
INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SUNDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 22, 3:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT SUN AUG 22 2004

MSZ051-222230-
NEWTON-
446 PM CDT SUN AUG 22 2004

THROUGH 530 PM...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST
AROUND 20 MPH ACROSS NEWTON COUNTY. THE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 45 MPH...WHICH MAY KNOCK DOWN DEAD TREES
OR BREAK SMALL TREE BRANCHES. ADDITIONALLY...ANY STORMS COULD
PRODUCE PONDING OF WATER FROM TORRENTIAL DOWNPOURS...AS WELL AS
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING. STAY TUNED TO THE
NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER UPDATES.

50

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Neshoba

When
August 22, 4:40 PM CST to 4:50 PM CST
Where
Neshoba County, 3 mi W of Dixon
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
32.667, -89.267

Numerous trees were blown down across the southwest portion of the county. One large tree fell on a mobile home as well as some structural damage to a barn and chicken house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414777.